It was just another night of using heroin. It had never happened before, but this time, after using it, things went wrong. They told you that you had gone into a coma and your breathing had slowed to a near stop. The attending doctor was there as you woke up in the hospital, informing you that you almost died from a heroin overdose. He urges you to seek treatment to prevent another overdose, but you don’t believe it will happen again. You are uncertain if treatment would even help you.
This uncertainty is normal. In California in 2021, 21,016 people visited the emergency department for opioid overdose. At Pacific Sands, we work with you on an individualized and personal level with our 2:1 staff-to-client ratio. We don’t want this to happen to you again, and this overdose could be the catalyst to your recovery.
So, What Is a Heroin Overdose?
A heroin overdose occurs when someone takes too much heroin. It might also occur when heroin is taken with another substance, or when it has been laced with something like fentanyl. People will mix heroin with other substances to increase the supply and effect while decreasing costs.
Early Warning Signs and Common Symptoms of a Potential Heroin Overdose
A heroin overdose at any point is a medical emergency as it is life-threatening. Experiencing any symptoms signals that 911 needs to be called immediately. Here are some signs to look out for if someone you love might be experiencing a heroin overdose.
- Fingernails or lips have turned purple or blue
- Heartbeat and breathing will begin to slow
- Face will go pale
- Skin will feel clammy
- Gurgling noises
- Difficulty walking or talking
- Small pupils
Later Signs of Heroin Overdose
At any point, it is necessary for someone experiencing an overdose to receive immediate medical attention. However, a few symptoms appear as the person progresses in their overdose. These include stopping breathing, unconsciousness, and if left untreated, death.
Heroin Overdose Dangers
The biggest danger of heroin overdose is death. If an overdose goes untreated, the person will die. Individuals experiencing an overdose cannot seek medical treatment at that moment, which is why someone must seek help for them. In California under the Good Samaritan Law, you cannot be prosecuted for seeking life-saving medical treatment for someone.
What to Do if Someone Is Experiencing an Overdose
If someone is experiencing a heroin overdose, call 911 immediately before doing anything else. While you wait for 911 to respond, stay with the person. Ensure they remain awake. If they stop breathing, administer CPR. If someone you know uses heroin, it is important to have naloxone nearby, as it can reduce the effects of an overdose. Some places in California where you can get naloxone are a local pharmacy or a syringe service program. You can also get it mailed to you. You should also lay the person on their side to prevent choking.
Who Can Experience a Heroin Overdose?
Anyone can experience a heroin overdose. All it takes is one dose. However, some risk factors can increase one’s chances of experiencing an overdose.
Heroin Overdose Risk Factors
People who take heroin regularly are more likely to experience a heroin overdose. Also, if you take heroin alongside other substances such as alcohol or illicit drugs, you are at a higher risk of developing a heroin overdose. Sometimes, heroin is illegally laced with other substances such as fentanyl. Consuming these substances increases the chance of an overdose.
Getting Treatment for Heroin Use Disorder in Santa Ana, California
Seeking treatment can seem uncertain. Heroin has been in your system for some time, and your body has reached the point where it has become dependent on it. You might not even know if you need help. But there are some signs of heroin addiction that you can be aware of. These include intense cravings and lying or stealing from loved ones.
Heroin addiction treatment often begins with detox. You will experience heroin withdrawal symptoms, but this is necessary in allowing the body to remove heroin from its system. Building upon lessons taught through therapy in this process can help prevent people from returning to use.
Pacific Sands helps you take the first step towards a new life in Santa Ana, CA. We know that overcoming barriers can be a difficult task, but with proper treatment, you can achieve your treatment goals.. We understand what you’re going through because we’ve been there, too. For more information, call us today at 949-426-7962.
FAQs About Heroin Overdose
Can you go into a coma from heroin?
It is possible to go into a coma if you are experiencing a heroin overdose.
What happens when you overdose from heroin?
There are several symptoms you might experience if you overdose on heroin. One of those symptoms includes low blood pressure, small pupils, slow or no breathing, blue nails and lips, and drowsiness. If someone is experiencing a heroin overdose, it is important to call 911 immediately. If someone you know uses heroin, having naloxone can save their lives. In California, you can get naloxone at a local pharmacy or syringe service program.
Who Is at Risk of a Heroin Overdose?
Anyone is at risk of a heroin overdose because all it takes is one dose. However, there are circumstances where the risk is higher. One of those ways is those who regularly use heroin—people who use heroin alongside another illicit substance or alcohol. A heroin overdose can also come from heroin laced with another substance, such as fentanyl. This occurs because heroin mixed with fentanyl is often stronger due to fentanyl being 50-100 times stronger than heroin. It also increases the supply of heroin and decreases the cost of it. Because it is stronger, and people aren’t always aware that they are taking heroin mixed with fentanyl, it leads to an overdose.